Alert archive / North Dakota / Wind Advisories in 2013

Wind Advisory 22, NWS Bismarck, ND

December 17, 20137 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Dec 17, 2013, 2:23 AM CST for 7 counties in North Dakota. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Dec 17, 2013, 2:23 AM CST (08:23 UTC)
Expired
Dec 17, 2013, 7:00 AM CST
In force
5 hr
Issued by
NWS Bismarck, ND

Counties Bottineau County, ND, Foster County, ND, McHenry County, ND, Pierce County, ND, Rolette County, ND, Stutsman County, ND, Wells County, ND

The radar

The Minot AFB radar (KMBX), 88 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2013-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2013-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KBIS 170823
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
223 AM CST TUE DEC 17 2013

...WIND ADVISORY NORTH CENTRAL INTO THE NORTHERN JAMES RIVER VALLEY...

.STRONG NORTHWEST WINDS SUSTAINED TO 35 MPH WITH GUSTS TO 45 MPH
WILL CONTINUE THROUGH EARLY TUESDAY MORNING. PLACES LIKE
BOTTINEAU...ROLLA...RUGBY...DRAKE..HARVEY...AND CARRINGTON TO
JAMESTOWN...WILL EXPERIENCE THE STRONG WINDS.

IN ADDITION...THE STRONG WINDS WILL CREATE AREAS OF BLOWING AND
DRIFTING SNOW...WHICH MAY REDUCE VISIBILITIES AND CREATE SLICK
ROADWAYS AND HAZARDOUS TRAVEL. 

THE WINDS WILL BEGIN TO WEAKEN NEAR SUNRISE.

NDZ004-005-012-013-023-025-037-171300-
/O.NEW.KBIS.WI.Y.0022.131217T0823Z-131217T1300Z/
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-WELLS-FOSTER-STUTSMAN-
INCLUDING THE CITIES OF...BOTTINEAU...ROLLA...TOWNER...RUGBY...
HARVEY...CARRINGTON...JAMESTOWN
223 AM CST TUE DEC 17 2013

...WIND ADVISORY IN EFFECT UNTIL 7 AM CST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 AM CST THIS MORNING. 

* TIMING...NOW THROUGH 7 AM CST.

* WINDS...NORTHWEST 35 TO 45 MPH.

* IMPACTS...AREAS OF BLOWING AND DRIFTING SNOW...REDUCED
  VISIBILITIES...AND SLICK ROADWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 40 MPH...AND
OR GUSTS UNDER 58 MPH...ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

KS
1 follow-up statement
000 
WWUS73 KBIS 171244
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
644 AM CST TUE DEC 17 2013

...WIND ADVISORY NORTH CENTRAL INTO THE NORTHERN JAMES RIVER
VALLEY WILL EXPIRE AT 7 AM CST THIS MORNING...

.STRONG NORTHWEST WINDS ARE BEGINNING TO WEAKEN IN PLACES LIKE
BOTTINEAU...ROLLA...RUGBY...DRAKE..HARVEY...AND CARRINGTON TO
JAMESTOWN. AS A RESULT...THE WIND ADVISORY WILL EXPIRE AT 7 AM CST.

AREAS OF BLOWING AND DRIFTING SNOW WILL STILL BE A HAZARD...WHICH
MAY REDUCE VISIBILITIES AND CREATE SLICK ROADWAYS AND HAZARDOUS
TRAVEL.

NDZ004-005-012-013-023-025-037-171345-
/O.EXP.KBIS.WI.Y.0022.000000T0000Z-131217T1300Z/
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-WELLS-FOSTER-STUTSMAN-
INCLUDING THE CITIES OF...BOTTINEAU...ROLLA...TOWNER...RUGBY...
HARVEY...CARRINGTON...JAMESTOWN
644 AM CST TUE DEC 17 2013

...WIND ADVISORY WILL EXPIRE AT 7 AM CST THIS MORNING...

STRONG NORTHWEST WINDS ARE BEGINNING TO WEAKEN IN PLACES LIKE
BOTTINEAU...ROLLA...RUGBY...DRAKE..HARVEY...AND CARRINGTON TO
JAMESTOWN. AS A RESULT...THE WIND ADVISORY WILL EXPIRE AT 7 AM CST.

AREAS OF BLOWING AND DRIFTING SNOW WILL STILL BE A HAZARD...WHICH
MAY REDUCE VISIBILITIES AND CREATE SLICK ROADWAYS AND HAZARDOUS
TRAVEL.

$$

TM

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Dec 16, 11:54 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Dec 16, 11:54 PM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1154 PM CST MON DEC 16 2013

.UPDATE...
ISSUED AT 1154 PM CST MON DEC 16 2013

LATEST WATER VAPOR IMAGERY SHOWS NORTHWEST FLOW INTO NORTH DAKOTA
WITH ONE SHORTWAVE EXITING THE SOUTHWEST...WITH ANOTHER SHORTWAVE
NEAR THE TURTLE MOUNTAINS MOVING SOUTHEAST WITH TIME. LOCAL/REGIONAL
RADAR SHOWS ISOLATED PRECIPITATION AREAS WHICH CONTINUE TO MOVE
SOUTHEAST AND WEAKEN. THUS HAVE MAINTAINED THE TREND OF ENDING ANY
MEASURABLE PRECIPITATION AMOUNTS ACROSS THE SOUTHWEST AND JAMES
RIVER VALLEY OVER THE NEXT ONE TO THREE HOURS. WINDS WILL REMAIN
GUSTY OVERNIGHT...ESPECIALLY NORTH AND EAST CENTRAL. WILL KEEP THE
SPECIAL WEATHER STATEMENT GOING UNTIL 130 AM CST MENTIONING ICY
TRAVEL. REST OF FORECAST LOOKS IN GOOD SHAPE OVERNIGHT.

UPDATE ISSUED AT 932 PM CST MON DEC 16 2013

MAIN UPDATE THIS EVENING WAS TO BUMP UP POPS THROUGH MIDNIGHT OVER
THE SOUTHWEST. BAND OF LIGHT SNOW INDUCED BY A SHORTWAVE IN
NORTHWEST UPPER FLOW HAD DEVELOPED FROM NEAR BEACH SOUTHWEST TO
AROUND HETTINGER. THIS BAND SHOULD MOVE QUICKLY SOUTHEAST BUT WILL
PRODUCE PERIODS OF LIGHT TO MODERATE SNOW. WINDS HAVE DIMINISHED
OVER THE SOUTHWEST SO NOT MUCH PROBLEM WITH BLOWING SNOW HERE.
THINK SNOW WILL BE PRETTY MUCH OUT OF THE AREA AROUND MIDNIGHT.
ELSEWHERE...STRONG WINDS CONTINUE OVER CENTRAL NORTH DAKOTA WITH
GUSTS TO 35 MPH AT MINOT AND BISMARCK EAST TO RUGBY...CARRINGTON
AND JAMESTOWN. EXPECT AREAS OF BLOWING AND DRIFTING SNOW TO
CONTINUE THROUGH LATE TONIGHT. ISOLATED SNOW SHOWERS FROM
CARRINGTON TO JAMESTOWN WILL MOVE QUICKLY SOUTHEAST...HOWEVER A
BRIEF FLURRY OR SNOW SHOWER CANNOT BE COMPLETELY RULED OUT MOST
ANYWHERE THROUGH LATE THIS EVENING.

UPDATE ISSUED AT 644 PM CST MON DEC 16 2013

LATEST RADAR LOOP IS STILL SHOWING SOME LIGHT REFLECTIVITIES
ACROSS WESTERN AND CENTRAL NORTH DAKOTA...BUT LITTLE IN THE WAY OF
SURFACE REPORTS VIA OBSERVATIONS OR WEATHER CAMERAS. STILL KEPT
SOME POPS IN THE SOUTHWEST...HIGHEST EARLY THIS EVENING AND
TAPERING THROUGH LATE EVENING. ALSO SOME SNOW SHOWERS OVER ROLETTE
COUNTY SO BUMPED UP POPS OVER NORTHEAST ROLETTE FOR A COUPLE
HOURS. RAISED SKY COVER OVER THE SOUTHWEST AND GENERALLY BUMPED UP
SKY ACROSS THE AREA THROUGH THE EVENING AS THERE ARE QUITE A BIT
OF MID AND HIGH LEVEL CLOUDS TRAVERSING THE AREA IN NORTHWEST
FLOW.

RECEIVED QUITE A FEW RESPONSES VIA SOCIAL MEDIA ABOUT THE
SLIPPERY ROADS ACROSS MAINLY THE NORTH. WILL EXTEND THE SPS FOR
ICY CONDITIONS THROUGH THE EVENING HOURS AS WE WILL REMAIN BREEZY
AND TEMPERATURES DROP BELOW FREEZING.

&&

.SHORT TERM...(THIS AFTERNOON THROUGH TUESDAY AFTERNOON)

ISSUED AT 334 PM CST MON DEC 16 2013

FORECAST HIGHLIGHTS IN THE SHORT TERM PERIOD WILL BE AREAS OF
BLOWING/DRIFTING SNOW RESULTING IN POSSIBLE ICY ROADS/BLACK ICE
ACROSS THE NORTH THROUGH THIS EVENING...AND A CHANCE OF LIGHT SNOW
THIS AFTERNOON AND EVENING WEST TO EAST.

CURRENTLY...STRONG NORTHWEST FLOW ALOFT WITH A SHARP RIDGE OFF
THE WEST COAST AND A BROAD LONG WAVE TROUGH OVER THE EASTERN
UNITED STATES. UPPER LEVEL JET STREAM EXTENDS FROM THE TOP OF THE
RIDGE OVER ALASKA...SOUTHEAST INTO THE NORTHERN HIGH PLAINS OF
MT/WY. STRONG PRESSURE GRADIENT CONTINUES TO DEVELOP ACROSS WEST
AND CENTRAL NORTH DAKOTA WEST OF A SURFACE TROUGH OVER FAR WESTERN
MINNESOTA. GRADIENT FORCING WILL INCREASE THROUGHOUT THE DAY AND
INTO THIS EVENING AS THE TROUGH REMAINS QUASI-STATIONARY AND AS A
SURFACE HIGH BUILDS OFF TO OUR WEST CENTERED OVER THE NORTHEASTERN
SNAKE RIVER VALLEY OF EASTERN IDAHO.

MODELS EARLIER WERE LOOKING LIKE THEY WERE TRENDING TOWARDS A
CONSENSUS REGARDING PRECIPITATION CHANCES THIS AFTERNOON AND
EVENING. NOW NOT SO MUCH. MOISTURE IS HAVING A HARD TIME REACHING
THE GROUND ACROSS MY WEST CENTRAL. WEB CAMS OVER SOUTHWEST NORTH
DAKOTA DEFINITELY SHOWING SNOWFALL ALTHOUGH MOSTLY MELTING ON THE
ROAD SURFACES. BOWMAN RADAR STILL LIT UP...AND BAKER MT STILL
REPORTING SNOW. THE 12Z ECMWF AND LATEST RAP SEEM TO BE CAPTURING
REALITY THE BEST VERSUS OTHER GUIDANCE. LEANED IN THEIR DIRECTION
WITH LINGERING LIGHT PRECIPITATION SOUTHWEST NOW THROUGH THIS
EVENING...AND ANOTHER AREA OF LIGHT PRECIPITATION MOVING SOUTHEAST
OVER MY EASTERN COUNTIES LATE AFTERNOON AND EVENING. THIS AREA
CURRENTLY SHOWING UP ON RADAR OVER SOUTHEAST SK/SOUTHWEST
MANITOBA.

THE INCREASING PRESSURE GRADIENT WILL SEE WINDS INCREASE TO JUST
BELOW WIND ADVISORY CRITERIA MOST LOCATIONS NOW THROUGH THE
EVENING HOURS...BEFORE WINDING DOWN AFTER 06Z. AT THIS TIME WINDS
ARE SUSTAINED AT 15-25 MPH MOST LOCATIONS...WITH GUSTS AS HIGH AS
35 MPH REPORTED. ROAD SFC TEMPS REMAIN AT OR BELOW FREEZING NORTH
AND ABOVE 32F SOUTH. AIR TEMPERATURES MAINLY IN THE LOWER TO MID
30S. WIND DRIVEN SNOW IS STILL EXPECTED TO CREATE HAZARDOUS
TRAVEL...ESPECIALLY WHEN WET ROADS REFREEZE AND/OR BLOWING SNOW
STARTS TO STICK THIS AFTERNOON. WILL MAINTAIN THE SPECIAL WEATHER
STATEMENT AS IS FOR NOW AND LET THE EVENING CREW DECIDE ITS FATE
AT THE 7PM UPDATE PERIOD.

TUESDAY MORNING/AFTERNOON LOOK TO BE RELATIVELY QUIET WITH PARTLY
CLOUDY SKIES AND DRY CONDITIONS. A WARM FRONT MOVING INTO
SOUTHEAST MONTANA WILL SEE TEMPERATURES WARMING TO NEAR 40 OVER MY
FAR SOUTHWEST CORNER. SHARP TEMPERATURE GRADIENT WITH HIGHS AROUND
15 ABOVE FOR THE TURTLE MOUNTAINS.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)

ISSUED AT 334 PM CST MON DEC 16 2013

THE MAIN FORECAST ISSUE IS SNOWFALL AMOUNTS AND COVERAGE WITH THE
MID WEEK STORM.

A LOW PRESSURE CLIPPER SYSTEM IS FORECAST TO DEVELOP TUESDAY OVER
ALBERTA AND MOVE EAST/SOUTHEAST TOWARDS NORTH DAKOTA TUESDAY NIGHT.
WINDS ACROSS THE FORECAST AREA SHOULD START OUT SOUTHERLY EARLY
TUESDAY EVENING...BECOMING WEST DURING THE EVENING/NIGHT WITH WARM
ADVECTION AS NORTH DAKOTA REMAINS IN THE WARM SECTOR OF THE SYSTEM.

ON WEDNESDAY THE CLIPPER LOW DEVELOPS INTO MORE OF A COLD FRONT IN
NATURE...MOVING SOUTH ACROSS THE STATE. IT APPEARS THAT THE MARKED
COLD ADVECTION WITH THE ARCTIC AIR BEGINS WEDNESDAY AROUND NOON IN
THE NORTH AND DURING THE AFTERNOON FARTHER SOUTH. HIGHS WEDNESDAY
SHOULD RANGE FROM THE UPPER TEENS/MID 20S NORTH TO THE UPPER 20S/30S
SOUTH. KEPT A SLIGHT CHANCE OF LIGHT SNOW IN THE NORTHWEST AND NORTH
CENTRAL NORTH DAKOTA ALONG THE ARCTIC COLD FRONT.

MODEL AGREEMENT CONTINUES TO IMPROVE REGARDING THE MAIN SYNOPTIC
FEATURES OF THE UPPER LEVEL TROUGH AND VORT ENERGY IMPULSES...AS
WELL AS THE POSITION OF THE COLD FRONT AND ARCTIC HIGH PRESSURE
SYSTEM. THE UPPER LEVEL TROUGH MOVES ACROSS NORTH DAKOTA
THURSDAY/THURSDAY EVENING. MEANWHILE THE SURFACE ARCTIC HIGH DIVES
SOUTH FROM ALBERTA INTO MONTANA WEDNESDAY NIGHT/THURSDAY. IN NORTH
DAKOTA...THE ARCTIC COLD FRONT MOVES SOUTH ACROSS THE STATE
WEDNESDAY AFTERNOON/EVENING WITH COLD ADVECTION CONTINUING THROUGH
THE DAY THURSDAY.

THE PLACEMENT OF SNOWFALL LOOKS TO BE HIGHEST IN MONTANA...BUT SNOW
ACCUMULATIONS ALONG THE NORTH DAKOTA/SOUTH DAKOTA BORDER SHOULD BE
IN THE 2-4 INCH RANGE. FOR WESTERN AND CENTRAL NORTH DAKOTA THE BULK
OF THE SNOWFALL SHOULD BEGIN WEDNESDAY NIGHT IN THE WEST...AND
EXPAND INTO CENTRAL NORTH DAKOTA AFTER MIDNIGHT WEDNESDAY
NIGHT/DAYBREAK THURSDAY MORNING...CONTINUE FOR MUCH OF THE
DAY THURSDAY...BEFORE TAPERING OFF IN THE JAMES RIVER VALLEY
THURSDAY EVENING.

VERY COLD AIR WILL ACCOMPANY THIS STORM SYSTEM WEDNESDAY NIGHT
THROUGH SATURDAY. SOME AREAS...ESPECIALLY THE NORTH...MAY HIT WIND
CHILL ADVISORY CRITERIA WEDNESDAY NIGHT AND THURSDAY NIGHT.

THE UPPER LEVEL PATTERN THROUGH THE WEEKEND CONTINUES NORTHWEST FLOW
ALOFT WITH A LARGE HUDSON BAY LOW IN PLACE. TOWARDS THE BEGINNING OF
NEXT WEEK THE MODELS ARE HINTING AT A MORE PROGRESSIVE PATTERN WITH
A WESTERN RIDGE BUILDING AND PUSHING THE HUDSON BAY LOW EASTWARD. NO
BIG WARM-UPS BUT NO BIG ARCTIC OUTBREAKS EITHER.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1154 PM CST MON DEC 16 2013

VFR CIGS/VSBYS NEXT 24HR. GUSTY WEST TO NORTHWEST WINDS OF 20KT TO
30KT WILL DECREASE TO AROUND 15KT BETWEEN 12Z AND 15Z TUESDAY.
OVERALL EXPECT MID LEVEL (8KFT-10KFT) SCT/BKN CONDITIONS AS
ANOTHER WARM FRONT APPROACHES TUESDAY AFTERNOON AND EVENING.
HOWEVER NO PRECIPITATION IS EXPECTED WITH IT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...KS
SHORT TERM...NH
LONG TERM...JV
AVIATION...KS
Hazardous weather outlook, Dec 17, 1:28 AM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
128 AM CST TUE DEC 17 2013

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-180730-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
128 AM CST TUE DEC 17 2013 /1228 AM MST TUE DEC 17 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...REST OF TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LIGHT TO MODERATE SNOW IS EXPECTED WEDNESDAY NIGHT AND THURSDAY.
AREAS SOUTH AND WEST OF THE MISSOURI RIVER IN WESTERN NORTH
DAKOTA...AS WELL AS ALONG AND SOUTH OF THE INTERSTATE 94 CORRIDOR IN
CENTRAL NORTH DAKOTA...ARE CURRENTLY FAVORED FOR THE HIGHER SNOWFALL
AMOUNTS. NORTH OF HIGHWAY 2 ONLY LIGHT AMOUNTS ARE EXPECTED. STAY
INFORMED THIS WEEK AT WEATHER.GOV/BIS.

WIND CHILLS OF 25 TO 30 BELOW ZERO ARE POSSIBLE WEDNESDAY
NIGHT...AND AGAIN THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KS/TWH

Nearby

Wind Advisories in North Dakota, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.